Alert archive / Idaho / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 38, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Aug 24, 1997, 8:35 AM PDT for Latah County, Idaho. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 1997, 8:35 AM PDT (15:35 UTC)
- Expired
- Aug 24, 1997, 9:30 AM PDT
- In force
- 55 min
- Issued by
- NWS Spokane, WA
- Area
- Whole counties
County Latah County, ID
The radar
The Spokane radar (KOTX), 118 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 3.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 2005 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
821 WUUS1 KGEG 241537 RRA SVRGEG IDC057-069-WAC003-241630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 835 AM PDT SUN AUG 24 1997 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 930 AM PDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTH IDAHO ...LATAH COUNTY...NEZ PERCE COUNTY IN SOUTHEAST WASHINGTON ...ASOTIN COUNTY AT 830 AM PDT DOPPLER RADAR INDICATED A STRONG STORM JUST SOUTHWEST OF THE LEWISTON-CLARKSTON AREA....MOVING TO THE NORTHEAST AT 30 MPH. THIS STORM WILL MOVE THROUGH LEWISTON AND CLARKSTON BY 845 AM...AND INTO SOUTHERN LATAH COUNTY BY 900 AM. THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND VERY GUSTY WINDS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. AVERY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 8:00 AM PDT, 35 minutes earlier.
Area forecast discussion, Aug 24, 8:00 AM PDT, 35 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 800 AM PDT SUN AUG 24 1997 KOTX 88-D CONTINUES TO SHOW AREAS OF SHOWERS AND THUNDERSTORMS OVER MUCH OF THE CWA. BRIEF HEAVY RAIN AND GUSTY WINDS HAVE BEEN REPORTED WITH A FEW OF THE CELLS. NEW 12Z ETA SEEMS TO HAVE A GOOD INITIALIZATION ON VORT CENTER OVER EASTERN OREGON. NEWD TRACK OF THIS SYSTEM CONSISTENT WITH EARLIER RUNS. MAIN THRUST OF STRONGEST ACTIVITY STILL APPEARS TO BE ALONG A PDT-LWS-MLP LINE. OTHER THAN THAT...NO REAL FOCUS ON SPECIFIC ACTIVITY SO CURRENT FORECAST OF SHOWER AND THUNDERSTORM BROADBRUSH IS THE BEST BET. TEMPERATURE FORECAST SEEMS REASONABLE. ALTHOUGH QUITE OVERCAST NOW...METSAT IMAGERY INDICATES BRUNT OF CLOUDS SHOULD BE THROUGH THE AREA BY NOON. ABUNDANT MOISTURE WILL REMAIN BUT WILL LIKELY SEE PERIODS OF SUNSHINE. NO CHANGES TO CURRENT PACKAGE. AVERY ...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE... ...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS... GEG 078/054/079 433 CQV 079/052/080 433 S86 076/052/078 433 WWP 075/050/076 533 COE 077/053/078 433 .GEG...NONE
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:35 AM PDT | Severe Thunderstorm Warning | OTX | Nez Perce | 55 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.